IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 82 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed4704    
    Printed45    
    Emailed2    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1999  |  Volume : 65  |  Issue : 2  |  Page : 88-89

Atenolol-induced psoriasiform photodermatitis evolving into sezary syndrome - a case report


,

Correspondence Address:
Najeeba Riyaz


Login to access the Email id


Get Permissions

  Abstract 

Development of sezary syndrome from photodermatitis induced by atenolol in a 74-year old lady is described.


Keywords: Atenolol, Sezary syndrome


How to cite this article:
Riyaz N, Nair L V. Atenolol-induced psoriasiform photodermatitis evolving into sezary syndrome - a case report. Indian J Dermatol Venereol Leprol 1999;65:88-9

How to cite this URL:
Riyaz N, Nair L V. Atenolol-induced psoriasiform photodermatitis evolving into sezary syndrome - a case report. Indian J Dermatol Venereol Leprol [serial online] 1999 [cited 2014 Aug 2];65:88-9. Available from: http://www.ijdvl.com/text.asp?1999/65/2/88/4773



  Introduction Top


Sezary syndrome, the leukemic variant of cutaneous T-cell lymphoma (CTCL), was first coined by Sezary and Bouvrain in 1938. Though bewildering clinical presentations have been reported in CTCL, a pattern mimicking photodermatosis is rather unusual. We hereby report such a case.


  Case Report Top


A 74-year-old lady was first seen for photosensitive psoriasiform lesions distributed over the face, upper chest and extensor forearms of 2 months duration. She was hypertensive and was taking atenolol 100mg daily for the past 2 years. Suspecting a drug reaction atenolol was discontinued and she was treated symptomatically. The rash subsided in a few days but recurred after 2 weeks following accidental intake of a tablet of atenolol. Inspite of symptomatic treatment, the rash persisted and it gradually showed a tendency to become lichenoid and progressed to erythroderma thus necessitating hospitalization. Ten months prior to the development of the rash, she was seen for a reticulate pigmentation on the trunk and extremities which was preceded by a generalized asymptomatic erythematous maculopapular rash. She was extensively investigated for an internal malignancy, but there was no evidence for it. The hyperpigmentation gradually subsided within 2 months. She was mildly icteric, had generalized non-tender, firm, discrete and mobile lymphadenopathy and bilateral pitting pedal oedema.

Dermatological examination showed generalized erythema and scaling interspersed with lichenoid papular lesions and islands of normal skin. Palms, soles, mucosae and nails were unaffected. Systemic examination was normal except for a firm, non-tender hepatomegaly of 3cms. The upper border of the liver was in the (R) 5th intercostal space. She was anemic (Hb 7g/dl). TLC was 44,450 cells/ mm3 and the differential count showed 70% abnormal lymphocytes and 20% neutrophils. RBCs showed poikilocytosis, nucleated and crenated forms.

Bone marrow was cellular with decreased erythroid: myeloid forms. Sezary cells were present. The skin biopsy showed dense infiltrate of lymphocytes, histiocytes and sezary cells in the upper dermis. Fine needle aspiration cytology from the (R) inguinal lymph node and the lymph node biopsy from the (L) cervical group showed numerous sezary cells.

Serum bilirubin was raised (3 mg/dl), conjugated being 0.8mg/dl. Albumin-globulin ratio was 2.8:3.5 g/dl. Blood urea, sugar, serum alkaline phosphatase and SGPT were normal. X-ray chest was within normal limits.

From the triad of erythroderma, lymphadenopathy and sezary cells is the peripheral blood, marrow, skin and lymph nodes, a diagnosis of sezary syndrome was made. She was discharged at request as the relatives were unwilling for chemotherapy considering her age.


  Discussion Top


The etiology of CTCL is unknown though genetic, infectious and environmental factors are incriminated in its development. HLAB, Aw 31 and Aw 32 are found with increasing frequency.

Continuous cutaneous antigenic stimulation by chemicals (air pollutants, pesticides, solvents and vapors, detergents and disinfectants) and drugs like analgesics, tranquilizers and thiazides can predispose individuals to the disease. [1, 2] Whatever be the antigenic stimulation, the early manifestations of the disease represent a reaction of the host to this particular agent, or to a small number of abnormal cells. The course of the disease is then determined by the host resistance.[3] The progression of the disease occurs either by decrease in host resistance or by an increase in the neoplastic potential of the cells.

The premycotic lesions may mimic a variety of benign dermatoses like psoriasis, eczemas, neurodermatitis, parapsoriasis en plaque, or poikiloderma.[4] Most commonly it occurs as a dull pink, macular or maculosquamous lesion which may be asymptomatic or slightly pruritic. The lesions may wax and wane and may even disappear completely with hyperpigmentation or dyschromia, as noted in our patient 6 months prior to the development of psoriasiform lesions. Since our patient developed psoriasiform rash to atenolol, confirmed by accidental re-exposure which later progressed to CTCL, it is likely that atenolol provoked the onset of the disease.

 
  References Top

1.Fischmann AB, et al: Exposure to chemicals. Physical agents and biologic agents in mycosis fungoides and the Sezary syndrome. Cancer Treat Rep 1979;63:591.  Back to cited text no. 1    
2.Beuchner SA. Winkelmann RK. Pre-sezary erythroderma evolving to sezary syndrome: A report of seven cases. Arch Dermatol 1983;119:979-986.  Back to cited text no. 2    
3.Tan R, Butterworth C, McLaughlin H, et al. Mycosis fungoides: a disease of antigen persistence. Br J Dermatol 1974;91:607-616.  Back to cited text no. 3    
4.Epstein EH Jr. Mycosis fungoides: clinical course and cellular abnormalities. J Invest Dermatol 1980;75:103-106.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]


    Figures

[Figure - 1], [Figure - 2]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Medknow